Thunderstorm Wind, Washington
- When
- July 20, 1:51 PM EST
- Where
- Washington County, 0.88 mi NW of Willisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.810, -85.130
A tree blew down in Willisburg.
During this period, upper high pressure remained over the southern United States. At the surface, a couple of cold fronts, riding along upper flow, passed from west to east near the Ohio River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During this period, upper high pressure remained over the southern United States. At the surface, a couple of cold fronts, riding along upper flow, passed from west to east near the Ohio River. These fronts, along with outflow boundaries from previous storms, helped thunderstorms in central Kentucky to form, which resulted in wind damage and some isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 12:23 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 123 PM EDT Mon Jul 20 2020 ...Updated Aviation Discussion... .Forecast Update... Issued at 1118 AM EDT Mon Jul 20 2020 Another hot and humid day is in store, as temperatures are already in the mid to upper 80s with dewpoints in the 70s. Mostly sunny skies across the region this morning, with some scattered storms beginning to fire up in southwestern/south-central IN along a convergent boundary evident on satellite imagery. Overall, forecast remains on track for today. This afternoon, still expecting scattered storms to develop across the area along a stalled out frontal boundary and any lingering outflow boundaries. Strong daytime heating will lead to moderate instability and steep low- level lapse rates, while mid-level lapse rates and deep shear will remain rather marginal. Main threats in stronger storms will be locally gusty winds, frequent lightning, and heavy rainfall, with the potential for some localized flooding issues. && .Short Term...(Today and tonight) Issued at 245 AM EDT Mon Jul 20 2020 Frontal boundary will be stalled near the Ohio River on Monday with lingering outflow boundaries across central KY during the day. Moisture pooling near the stalled front keeps PWAT values near 2 inches. Moderate instability will be in place for the afternoon as CAPE values range from 3500 to 4000 J/kg across central KY into southern Indiana. Convective models seem to agree on developing convection early afternoon, mostly along the KY parkways and northward towards the Ohio River. With more isolated activity south from Bowling Green over towards the Lake Cumberland region. The SPC has all of our CWA in a marginal risk for severe storms. The main threats with any strong/severe storms the develop will be locally gusty winds, frequent lightning and torrential rainfall. Storm motion will be slow increasing the risk of localized flash flooding this afternoon and evening with any developing convection. Increased cloud cover in the afternoon thanks to the aforementioned convection that could develop, temperatures will be a few degrees cooler in the upper 80s to low 90s, but with dew points increasing to the mid 70s, heat index could once again be from the mid to upper 90s with a few isolated locations feeling like 100+ degrees. Convective activity will diminish later this evening with the loss of daytime heating. While there could be a few lingering showers/storms in the early evening, most of the overnight looks to remain mostly dry but warm and muggy into the low/mid 70s. Patchy fog could be a concern Tuesday morning, especially in areas that see heavy rain today and some clearing overnight. .Long Term...(Tuesday through Sunday) Issued at 245 AM EDT Mon Jul 20 2020 ...Unsettled Weather Expected This Week With Periods Of Heavy Rainfall Possible... Tuesday through Thursday... Tuesday begins with a stalled sfc boundary draped across southern Indiana and northern Kentucky. Given the proximity of the weak sfc front, isolated showers/storms cannot be ruled out during the morning hours. Convection is more likely to blossom in coverage diurnally, however. In the upper levels, broad upper ridging will remain in place over the southern half of the country. A relatively active northern stream will continue near the Canadian border. A notable low pressure system will develop eastward across Minnesota, and the sfc boundary will move north as a warm front during the day. A second shortwave impulse will move over northern Missouri and Illinois, continuing over Ohio and Pennsylvania Tue night into Wednesday. There is certainly no airmass change imminent. PW values remain fairly steady around 1.8 to 2.0 inches through mid to late week. A quite warm and humid airmass, combined with weak impulses aloft, will support multiple rounds of convection. Scattered thunderstorms will be most common during the afternoon and evening hours each day. Depending on convective trends the previous day, each day could feature an elevated risk for flash flooding over portions of the area. A Marginal Risk for severe weather exists Tuesday as well. The mid- level impulse will result in a slight increase in winds, though the flow remains weak overall. Moderate to strong destabilization appears likely, however, so locally strong to damaging winds are not out of the question. Still think the main threats are locally torrential rainfall and flooding from slow moving convection. Frequent lightning will also be a concern at times. The primary system over the Upper Midwest looks like it will force a LLJ enhancement over IL/IN Tuesday night, with MCS activity possibly persisting as it drifts southeast toward the Ohio River early Wednesday. Convective outflow may then be the dominant feature of interest for thunderstorm development during the afternoon and evening hours. By Wednesday night and Thursday, the sfc cold front associated with the low over the Northeast will attempt to push south into the region, but will again weaken/wash out with time. But additional rounds of showers and thunderstorms are likely with this feature. Highs in the mid/upper 80s to lower 90s are expected each day through Thursday with morning lows in the lower 70s. Friday through Sunday... Upper troughing lingers over the Northeast US on Friday, extending back over the Ohio Valley. Isolated to scattered convection appears possible, once again diurnally enhanced. A notable signal persists in the medium range guidance for a large upper ridge over the Plains to slowly begin building eastward. Model trends result in somewhat higher confidence over the weekend and support hot and dry weather overall. Upper 80s/lower 90s on Saturday should become more widespread low 90s by Sunday. As the previous discussion mentioned, multiple rounds of convection through the week will boost soil moisture. This likely will temper the heat, making widespread mid/upper 90s unlikely. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Mon Jul 20 2020 Diurnal cu field starting to develop over the area, with scattered showers and storms firing up also. Expect coverage of storms to increase throughout the afternoon and evening, then diminishing after sunset. Storms will be capable of producing gusty winds, torrential rainfall, and frequent lightning, with brief drops to MVFR/IFR visibilities possible. Overnight, models continue to suggest some patchy fog may develop towards dawn, although confidence remains low as fog formation will likely depend on cloud coverage. Otherwise, may see some lingering showers at HNB/SDF in the morning, with scattered storms expected areawide once again by Tuesday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...JML Short Term...BTN Long Term...EBW Aviation...JML
Hazardous Weather Outlook National Weather Service Louisville KY 1133 AM EDT Mon Jul 20 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211545- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1133 AM EDT Mon Jul 20 2020 /1033 AM CDT Mon Jul 20 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected today, and some may become strong to severe. Stronger storms will be capable of producing gusty winds, frequent lightning, and torrential heavy rainfall. Slow moving storms could create localized flash flooding threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will be possible each afternoon and evening. The main threats with these storms will be locally heavy rainfall, gusty winds, and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. BTN/EBW/JML
Special Weather Statement
National Weather Service Louisville KY
139 PM EDT Mon Jul 20 2020
KYZ042-043-201830-
Bourbon-Nicholas-
139 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOURBON AND
SOUTHERN NICHOLAS COUNTIES...
At 138 PM EDT, a strong thunderstorm was located near Carlisle,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Carlisle, Millersburg, Jackstown, Blacks Crossroads, Plum, Weston,
Sprout, East Union, Little Rock and Moorefield.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3830 8385 3816 8402 3818 8421 3831 8420
3837 8392 3836 8391 3836 8389 3835 8390
3836 8387 3835 8387 3835 8386 3833 8386
3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 1738Z 264DEG 14KT 3825 8405
RJSSpecial Weather Statement
National Weather Service Louisville KY
1252 PM CDT Mon Jul 20 2020
INZ089-KYZ023-024-026-201830-
Perry-Hancock-Ohio-Breckinridge-
1252 PM CDT Mon Jul 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL PERRY...
SOUTHEASTERN HANCOCK...WEST CENTRAL BRECKINRIDGE AND NORTHERN OHIO
COUNTIES...
At 1252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Hardinsburg to near
Masonville. Movement was northeast at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Cloverport, Goering, Ralph, Pellville, Tobinsport, Sunny Corner, Tar
Fork, Pleasant Ridge, Cabot and Weberstown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
3767 8682 3771 8687 3774 8682 3779 8682
3781 8683 3793 8648 3769 8659 3754 8706
TIME...MOT...LOC 1752Z 241DEG 9KT 3781 8661 3760 8710
RJSSpecial Weather Statement
National Weather Service Louisville KY
203 PM EDT Mon Jul 20 2020
INZ084-090-KYZ025-201830-
Crawford-Harrison-Meade-
203 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES...
At 202 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 30 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Corydon, Carefree Town, Leavenworth, Alton, New Amsterdam, Roberta,
Battletown, Fredonia, Beechwood, and White Cloud.
If outdoors, seek shelter inside a building.
LAT...LON 3812 8646 3814 8646 3825 8641 3823 8605
3800 8611 3811 8645
TIME...MOT...LOC 1802Z 277DEG 26KT 3814 8634
13Special Weather Statement
National Weather Service Louisville KY
219 PM EDT Mon Jul 20 2020
KYZ045-046-201845-
Washington-Nelson-
219 PM EDT Mon Jul 20 2020
...LINE OF STRONG THUNDERSTORMS NEAR BARDSTOWN...
At 218 PM EDT, radar indicated strong thunderstorms from 11 miles
southeast of Taylorsville to near Bardstown. Movement was east at 15
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Bardstown, Bloomfield, Booker, Deatsville, Bellwood, Botland,
Mooresville, Polin, and Withrow.
If outdoors, seek shelter inside a building.
LAT...LON 3790 8515 3774 8516 3771 8539 3773 8540
3770 8543 3769 8554 3790 8558 3793 8516
TIME...MOT...LOC 1818Z 266DEG 15KT 3788 8526 3780 8552
13Special Weather Statement
National Weather Service Louisville KY
235 PM EDT Mon Jul 20 2020
KYZ042-049-201900-
Bourbon-Clark-
235 PM EDT Mon Jul 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
SOUTHEASTERN BOURBON COUNTIES...
At 235 PM EDT, radar indicated strong thunderstorms from Sideview to
6 miles north of Winchester. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Winchester, Paris, North Middletown, Pretty Run, Constant Station,
Plum, Renick, Stony Point, Little Rock and Austerlitz.
If outdoors, seek shelter inside a building.
LAT...LON 3820 8398 3819 8398 3818 8399 3814 8405
3813 8406 3812 8408 3801 8402 3800 8420
3821 8428 3821 8400 3820 8399 3821 8399
3820 8397
TIME...MOT...LOC 1835Z 290DEG 22KT 3812 8402 3808 8418
13Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Mon Jul 20 2020
INZ090-KYZ030-201915-
Harrison-Jefferson-
246 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON AND
SOUTHWESTERN JEFFERSON COUNTIES...
At 245 PM EDT, a strong thunderstorm was 7 miles southeast of
Corydon, moving east at 20 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Shively, Corydon, Valley Station, St. Dennis, Pleasure Ridge Park,
Elizabeth, New Middletown, Fishtown, and Seven Springs.
If outdoors, seek shelter inside a building.
LAT...LON 3822 8596 3819 8596 3819 8592 3818 8590
3820 8589 3821 8587 3821 8580 3805 8586
3803 8590 3812 8619 3823 8615
TIME...MOT...LOC 1845Z 281DEG 19KT 3815 8602
13The Louisville radar (KLVX), 74 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
14 thunderstorm wind, 2 flood. Local standard time, as filed.
A tree blew down in Willisburg.
Metrosafe reported tree damage and power outages near Dixie Highway.
Metrosafe reported tree damage and power outages in the Buechel area.
A shopping plaza parking lot was flooded, and water was completely above the car tires and almost up to door handles.
Trees were reported down in the area.
A tree fell on a house.
At least 100 trees were blown down along with a barn in the 2400 block of Headquarters Road.
Trees were reported down around the county.
A tree was reported down.
A small area of corn was blown down, but most of the field was not effected.
One tree was down across Newman Way near Nashville Road.
Two vehicles were in high water at Adams Street and Veterans Memorial Lane.
A large tree was down across the 5500 block of Glen Lily Road.
There was a report of a tree down on Kentucky 49 within the Liberty city limits.
There was a report of a tree down on East Kentucky 70 near Calvary Ridge Road.
A tree and power line were down just north of the intersection at Highway 127 and Short Town Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913607, 913611, 913612, 913598, 913614, 913616, 913618, 913619, 913620, 913621, 913622, 913603, 913624, 913628, 913629, 913632.